Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 148, NWS Omaha, NE

May 4, 2001Richardson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 4, 2001, 5:30 PM CDT for Richardson County, Nebraska. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 4, 2001, 5:30 PM CDT (22:30 UTC)
Expired
May 4, 2001, 6:00 PM CDT
In force
30 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Richardson County, NE

The radar

The Topeka radar (KTWX), 133 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 5:45 PM CDTTornado F0Dawson, NEA line of mini-supercells moved north across southeast Nebraska this late afternoon and early evening. The storms produced several small and short-lived tornadoes that touched down from west of Falls City up to south of Auburn. This was the first report of

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:50 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 4, 2:50 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
250 PM CDT FRI MAY 4 2001

MAIN FORECAST PROBLEM IS THE THREAT OF EXCESSIVE RAINFALL...RIGHT
THROUGH THE WEEKEND.  ROUND 1 EXPECTED TONIGHT...SO A FLASH FLOOD
WATCH WILL BE IN EFFECT FOR ABOUT THE SRN 1/3 OF THE FCST AREA.
SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWED LOW PRESSURE CENTER
ALONG THE KS/OK BORDER SE OF DDC.  MAIN SURFACE LOW WAS OVER TX
N OF MAF.  CONDITIONS SOUTH OF THE FNT WERE UNSTABLE WITH DEWPTS
IN THE 60S AND TEMPERATURES MAINLY IN THE 70S TO AROUND 80.  THE
CHANCE OF SEVERE WEATHER IS NOT HIGH...BUT THINK THERE COULD BE A
FEW SEVERE STORMS LATE THIS AFTN/EVENING ACROSS SERN NE/SWRN IA.
INSTABILITY CONTINUES TO INCREASE TNGT WITH INCREASING WINDS AT
850 MB AND MOISTURE LIFTING OVER THE FNT.  HAVE COORDINATED WITH
HASTINGS...TOPEKA AND PLEASANT HILL IN REGARDS TO THE FLASH FLOOD
WATCH.  LOWS TNGT EXPECTED TO RANGE FROM THE 50S NORTH TO AROUND
60 FAR SERN ZONES.

PCPN SHOULD BE ONGOING SATURDAY MORNING...THEN WE MAY GET A BREAK
IN THE AFTERNOON.  ETA MODEL DOES SHOW SIGNIFICANT DRYING OF THE
ATMOSPHERE ABOVE 700 MB AFTER 18Z.  EXPECT A SQUALL LINE TO DVLP
TO OUR WEST FROM CENTRAL NE DOWN INTO TX...THEN MOVE EWD SATURDAY
NIGHT.  WILL NOT TRY TO TIME PCPN ON SATURDAY...SINCE SCT CELLS
MAY DEVELOP EVEN IN THE DRY SLOT WITH STEEP LAPSE RATES.  MODELS
ARE IN QUITE GOOD AGREEMENT LIFTING 500 MB LOW INTO NWRN KS BY
AROUND 18Z SUNDAY.  WILL HOLD SOME CHANCE OF PCPN IN FOR MONDAY
BUT THEN THERE SHOULD BE SOME DRY WEATHER AFTER THAT AS THE FLOW
BECOMES NW ALOFT.  FIRST DRAFT OF THE WORK ZONES WAS SENT.

.OMA...FLASH FLOOD WATCH TONIGHT SERN NE AND PART OF SWRN IA.A
MILLER

In the hours before

Special weather statement, May 4, 11:45 AM CDT, 5 hours 45 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-042300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1145 AM CDT FRI MAY 4 2001

STORM SPOTTER ACTIVATION WILL PROBABLY NOT BE REQUIRED OVER EASTERN
NEBRASKA AND SOUTHWEST IOWA THIS AFTERNOON OR TONIGHT.

LATE THIS MORNING A FRONTAL BOUNDARY EXTENDED FROM NORTHERN ILLINOIS
INTO CENTRAL KANSAS AND SOUTHEAST NEW MEXICO.  SHOWERS AND A FEW
THUNDERSTORMS ARE LIKELY NORTH OF THE FRONT TODAY.  STORMS WILL BE
STRONGER AND MORE NUMEROUS ALONG AND SOUTH OF THE FRONT.  A FEW
STORMS COULD REACH NEAR SEVERE LIMITS OVER SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA LATE THIS AFTERNOON AND THIS EVENING.

UNSETTLED WEATHER IS FORECAST TO CONTINUE ACROSS THE REGION THROUGH
TONIGHT AS THE FRONT STARTS TO LIFT SLOWLY NORTH.  ALTHOUGH THE
FRONT SHOULD GENERALLY STILL REMAIN SOUTH OF THE AREA...INSTABILITY
ALOFT WILL INCREASE.  THIS INSTABILITY...IN COMBINATION WITH A
STRENGTHENING LOW LEVEL JET...MAY KEEP SHOWER AND THUNDERSTORM
ACTIVITY GOING THROUGH THE NIGHT.  AT THIS TIME...ORGANIZED SEVERE
WEATHER DEVELOPMENT IS NOT EXPECTED.  THE MAIN THREAT IS HeEAVY RAIN
...WHICH COULD CAUSE FLOODING IN PARTS OF SOUTHEAST NEBRASKA INTO
SOUTHWEST IOWA.

MILLER
Special weather statement, May 4, 4:45 PM CDT, 45 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-050200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
445 PM CDT FRI MAY 4 2001

STORM SPOTTER ACTIVATION MAY BE REQUIRED OVER SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA INTO MID EVENING.

A FRONTAL BOUNDARY EXTENDED FROM SOUTHEAST IOWA ACROSS NORTHWEST
MISSOURI INTO SOUTH CENTRAL KANSAS.  A FEW THUNDERSTORMS NORTH OF
THE BOUNDARY ACROSS SOUTHEAST NEBRASKA AND PORTIONS OF SOUTHWEST
IOWA COULD BECOME SEVERE INTO MID EVENING WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN RISK.

OTHERWISE UNSETTLED WEATHER IS FORECAST TO CONTINUE ACROSS THE
REGION THROUGH TONIGHT AS THE FRONT STARTS TO LIFT SLOWLY NORTH.
ALTHOUGH THE FRONT SHOULD GENERALLY STILL REMAIN SOUTH OF THE
AREA...INSTABILITY ALOFT WILL INCREASE.  THIS INSTABILITY...IN
COMBINATION WITH A STRENGTHENING LOW LEVEL JET...MAY KEEP SHOWER AND
THUNDERSTORM ACTIVITY GOING THROUGH THE NIGHT.  AT THIS
TIME...ORGANIZED SEVERE WEATHER DEVELOPMENT IS NOT EXPECTED AFTER
THIS EVENING.  THE MAIN THREAT IS HEAVY RAIN...WHICH COULD CAUSE
FLOODING IN PARTS OF SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA WHERE A
FLASH FLOOD WATCH HAS BEEN POSTED THROUGH TONIGHT.

GW

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 4:05 PM CDTSevere Thunderstorm WarningOAXPawnee40 min
May 4, 4:43 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Pawnee32 min
May 4, 5:50 PM CDTTornado WarningOAXNemaha, Richardson25 min
May 4, 6:48 PM CDTTornado WarningOAXNemaha27 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.